To avoid the dreaded whiskey d---, you don’t necessarily have to stop drinking alcohol. Just drink in moderation. The National Institute on Alcohol Abuse and Alcoholism defines moderate drinking as no more than two drinks a day for men, and one drink a day for women. The liver can only process 1 ounce of liquor or one standard drink in one hour. Consuming more than this will lead the system to become saturated, where extra alcohol will increase in the blood and body tissues, until the liver is ready to metabolize it again. Until then, high blood alcohol concentration will last for several hours and affect you physiologically.

Patients taking PDE5 inhibitors should avoid consuming large amounts of alcohol, which may cause a sudden decrease in blood pressure when getting up from a standing or reclining position. Although effects can be variable, symptoms may include a fast heart rate, dizziness, headache and fainting. Studies with some PDE5 inhibitors have shown a decrease in blood pressure and symptomatic effects when combined with alcohol.
An erection involves the brain, nerves, hormones, muscles, and circulatory system. These systems work together to fill the erectile tissue in the penis with blood. A man with erectile dysfunction (ED) has trouble getting or maintaining an erection for sexual intercourse. Some men with ED are completely unable to get an erection. Others have trouble maintaining an erection for more than a short time.
Where alcohol may succeed as an aphrodisiac in getting people “in the mood” it may fail in execution. During an erection, the penis fills with blood then the vessels close, preventing backflow, so that the penis remains erect. In the short term, overconsumption of alcohol causes the blood vessels in the penis to expand, allowing for more blood flow, but prevents those vessels from closing. As a result, the penis may become erect but not remain so, as there is nothing to prevent backflow.
This is a 17-year-old male with a past medical history of insomnia, anxiety and depression who presents with complaints of gradual onset (2 years ago) of decreased ability to obtain and maintain erections adequate for intercourse. He reports normal nocturnal erections “most days of the week”. He does not masturbate because he feels that masturbation may have desensitized his brain and caused ED; however, he can masturbate and have an erection with normal orgasm/ejaculation. He has had a successful erection and intercourse with a partner, last time 2 weeks ago. He feels that his ED might have been associated with SSRI treatment but noted no improvement after stopping his SSRI. Cialis 5 mg is effective. He reports normal libido “but not where it was”. His testosterone (T) and free T are normal. He is in the care of a sexual therapist and has read extensively on the internet. He takes trazodone nightly for sleep.
In some cases, however, these drugs may be unsuitable for patients with heart disease. If you are considering one of these drugs and you have heart disease, as many diabetics do, be sure to tell your doctor. In rare cases, the pills may create “priapism,” a prolonged and painful erection lasting six hours or more (although reversible with prompt medical attention).
×